Comparison of minor bleeding complications using dabigatran or enoxaparin after cemented total hip arthroplasty
BACKGROUND: Orally administered chemical thromboprophylactic agents for total hip replacement (THR) have become popular in recent years. Certain clinical trials suggest that the efficacy and the risk of major bleeding after administration of direct thrombin inhibitor dabigatran etexilate are equiva...
|Series:||ARCHIVES OF ORTHOPAEDIC AND TRAUMA SURGERY
134 No. 4 |
|Summary:||BACKGROUND: Orally administered chemical thromboprophylactic agents for total hip replacement (THR) have become popular in recent years. Certain clinical trials suggest that the efficacy and the risk of major bleeding after administration of direct thrombin inhibitor dabigatran etexilate are equivalent to the clinical trial comparator, subcutaneous low-molecular-weight heparin enoxaparin. Our aim was to compare and evaluate the incidence of minor haemorrhagic and soft-tissue adverse effects of enoxaparin and dabigatran. MATERIALS AND METHODS: 122 patients who were treated by elective cemented primary THR were enrolled in our quasi-randomised study. Two groups were formed according to which perioperative thromboprophylactic agent was used: 61 patients in enoxaparin group versus 61 patients in dabigatran group. Thigh volume changes, calculated perioperative blood loss, area of haematoma, wound bleeding, duration of wound discharge and intensity of serous wound discharge on postoperative day 3 and day 7 were recorded. RESULTS: The duration and intensity of serous wound discharge differed significantly between the two groups. Duration of wound discharge after drain removal was 2.2 (+/-2.7) days in the dabigatran group and 1.2 (+/-1.9) days in the enoxaparin group (p < 0.05). Significant increase in serous discharge was found in the dabigatran group (p < 0.05) on third and seventh postoperative days compared to the enoxaparin group. CONCLUSION: Both thromboprophylactic agents were found to have appropriate antithrombotic effects after THR. However, dabigatran was associated with an increased incidence of prolonged serous wound discharge, which might cause longer hospitalization and might instigate the use of prolonged antibiotic prophylaxis.|